Why do I have albumin in my urine?
Albumin occurs naturally in the urine, since part of the existing albumin is excreted via the kidneys and thus the urine. However, this proportion should not be too high, as this would indicate damage to the kidneys. If you have noticed an elevated albumin level in your urine, you should first check whether it occurs regularly.
Therefore a new test should be carried out after six to eight weeks. If the albumin values are also elevated when the test is repeated, the values should from now on be measured two to three times a year. Furthermore, the cause of the kidney damage should be clarified.
The cause of the kidney damage can be, for example, diabetes mellitus, the intake of kidney-damaging medication or high blood pressure. Medications that damage the kidneys include painkillers such as ibuprofen or paracetamol, cancer drugs (chemotherapeutics) or contrast media containing iodine. If the damage to the kidneys is caused by taking such medication, a doctor should clarify to what extent the medication can be replaced by another less kidney-damaging preparation or to what extent kidney damage must be accepted.
How does the albumin level change as a result of blood poisoning?
As a result of sepsis (blood poisoning), so-called endothelial cells are destroyed, causing fluid and other blood components such as albumin to leak from the blood vessels. The fluid is deposited in the surrounding tissue and leads to so-called edemas. Albumin is therefore given in cases of sepsis and septic shock, in order to replace the lack of albumin in the bloodstream.
Furthermore, it dampens inflammatory reactions. The albumin inhibits the attachment of neutrophil granulocytes to endothelial cells, which is increased in the course of an inflammatory reaction, thus curbing the inflammation. As there is a lack of volume in the case of blood poisoning (sepsis), albumin also helps to bring fluid into the blood vessels by strengthening the colloid osmotic pressure.